I had that exact same problem! I second the suggestions about more protein to help with the hunger. Also, when I talked about it to my doctor her suggested adjusting my dosage more slowly...I'd been doing what you are and he told me instead to do 1/2 pill a day for one week, 1/2 a pill twice a day the next week, 1 pill in the morning and 1/2 in the evening the next one, 1 pill twice a day the next, and so on and so forth until I was at the 4 pills a day he wanted me at. It took a lot longer but it REALLY helped with the hunger pains.
Metformin works in two ways. First, it helps the "gates" in your cells that allow insulin & glucose in to work better. That reduces the Insulin Resistance that almost all of us have and helps your body regulate itself better. Reduced IR means reduced PCOS symptoms as well as a more "normal" ability to lose weight for most. (Due to excess insulin in our systems from IR, our bodies are "programmed" to store, not burn.)
The second way is that it slows down how fast the liver converts glycogen (stored sugar) into glucose again and pumps it into the blood between meals. This is why you are getting hungry so often. Eventually it will sort itself out, but it is important to eat about every 2 - 3 hours. This is best for us Cysters anyway as the better able you are at keeping your blood sugars even, the better your IR will be, and the better control you will have over your PCOS.
You're taking a good step by planing ahead and bringing healthy snacks that have some protein. High fibre is good, too - aim for at least 25 grams/day. In general (and especially with Met), you do need some carbs, but make them hearty, healthy, high-fibre ones and as little-processed as you can get. Always carry something with you in case you get caught somewhere and your blood sugar starts to go low.
I am prone to blood sugar dips (hypoglycemia) anyways, and I found that the Met, along with eating properly, really helps it. I just did a trial to see if I was ready to come off of the Met, and I've been getting the hypoglycemia signs again, so I'm going back on, but I will try again, once I've lost some more weight. Most of us will eventually be able to go off of the met (after a couple of years and once everything is in good control). Some of us will need to stay on it long-term, although perhaps at a lower dosage.
Take care, HTH!!!
DipMT, Hon (ACTM) (Diploma in Massage Therapy, with Honours from the Atlantic College of Therapeutic Massage)
I was just diagnosed with PCOS /IR on Monday and so on Tuesday I started my metrofin. I took it with my dinner at 6:30 ish and by 10:00 PM when I went to bed my stomach was hungry growling . I haven't had any of the noted side effects which I realize may take a few days to happen since I did just start them.
I am on 1 pill a day right now for the first 7 days then increase to 2 a day for 14 days then 3 a day ongoing.
Today it was the same way. I had dry cheerios, fat free yogurt and apple slices for breakfast and by 9:00 AM 2 hours after eating my stomach was hungry growling again so I grabbed a low fat cheese stick and some peanut butter and crackers.
I was going to give it a few days before calling the doctor to see if the every 2 hours hungryness subsides , but was curious if anyone else experienced this.
I am packing healthy snacks so that I can eat a little something and not grab a bad snack. I already show a weight loss which maybe a complete coincidence.
I am aiming for 1500-1700 cals. a day I am 5-1 and presently weight in the AM at 175.5 pds .
I guess I am little concerend that maybe I should not be taking it at all or perhaps it is all in my head
SW (2004) 197 pds
EW (2006) 139 pds Re-start 175 pds
GW 135 pds
We all have a few failures under our belt.It's what makes us ready for successes!
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.